AF Association
14,024 members16,951 posts

Posture!

Most from what I can see (including myself ), talk about what foods/drinks affect us, nobody seems to mention posture. When I say posture I do not mean sitting bolt upright.

Probably more of a male thing (women do - do it), I have noticed that if I am sat watching say TV with my right foot resting on top of left knee (I know, don't do it) - it will start off a limited Afib bout......any thoughts/ideas as to the cause?

5 Replies
oldestnewest

We always advise post op surgical patients not to cross their legs due to circulation being reduced in one or both limbs as a result. I'm guessing that due to the altered or reduced circulation in your legs when you cross them, the heart has a bit of a blip trying to be as efficient as it would be if you were "spread out"

Like trying to push water through a hose at full speed when it's got a kink in it.

6 likes
Reply

I did think that it was along a similar line, having heard it said re hospital patients out of surgery in the past. I note "We"......Thank you.

Reply

I think that AF can also be triggered by the vagal nerve which may be affected by posture. I have SVT not AF but that can be set off by sitting as you describe, especially if I've just eaten.

2 likes
Reply

Hi John,

There is a very strong link between your diaphragm and the cardiac sac around your heart - each can affect the other. Personally I've found that looking after my posture (in addition to my meds) can hugely influence the length of the gap between episodes. I use monthly Amatsu (a form of Japanese osteopathy) to rebalance my body, specifically the cranial aspects of the treatment. If I have an AF episode then I may get a couple more before my next Amatsu session. After that it can be 6-8 months before the next session.

Bowen therapy works in a similar way to relax the vagus nerve.

Caroline

Reply

Caroline, thank you. I feel that only by having an inquisitive, mind along with noting what does or can set it off, can inroads be made to alleviate the condition. I have yet to see any thought in writing from the medical profession on this. If there are any tablets/medication/operation involved, then they the (medics) appear to be on it, in many respects it is containment medication/sticking plaster just to hold it together. It does not appear (to me) that enough thought is being given to what the actual cause might be.

Reply

You may also like...